HOMEPRODUCTSSERVICESCOMPANYCONTACTFAQResearchDictionaryPharmaMobileSign Up FREE or Login

Treatment of acute systemic toxicity after the rapid intravenous injection of ropivacaine and bupivacaine in the conscious dog.

Abstract
Two groups of six beagle dogs received rapid intravenous (IV) injections of ropivacaine or bupivacaine on two occasions in a blinded random fashion. Initially, a dose sufficient to cause convulsions (CD) was given followed by twice the CD (2 x CD), which was administered 48 h later. The CD of bupivacaine (4.3 mg/kg) and ropivacaine (4.9 mg/kg) caused significant (P less than 0.05) increases in heart rate and mean arterial blood pressure. There was no difference between drug groups. Seizures were abolished by 10 mg/kg of intravenous thiamylal. Endotracheal intubation and controlled respiration with O2-enriched air with no other treatment resulted in rapid and complete recovery in all dogs. All dogs receiving 2 x CD of bupivacaine (8.6 mg/kg) or ropivacaine (9.8 mg/kg) were initially treated with thiamylal and mechanical ventilation. Two dogs in the bupivacaine group developed hypotension, respiratory arrest, ventricular tachycardia, and ventricular fibrillation, which were resistant to closed chest cardiac massage, treatment with epinephrine, bretylium, and atropine, and direct current cardioversion. The four remaining dogs in the infusion group were successfully resuscitated. All of the animals in the ropivacaine-treated group survived the administration of the 2 x CD dose. Mild hypotension developed in one dog and was treated with intravenous epinephrine (0.75 mg). This resulted in nodal tachycardia, which was abolished after treatment with bretylium. Another dog had two 1-s bursts of premature ventricular contractions requiring no treatment. The rapid treatment of convulsions and cardiovascular toxicity resulted in a decreased number of deaths in both groups when compared with dogs from a previously published study in which no therapy was instituted. Thus, early aggressive treatment of central nervous system and cardiovascular system toxicity is capable of reducing the incidence of mortality associated with the rapid intravenous administration of excessive doses of local anesthetics.
AuthorsH S Feldman, G R Arthur, M Pitkanen, R Hurley, A M Doucette, B G Covino
JournalAnesthesia and analgesia (Anesth Analg) Vol. 73 Issue 4 Pg. 373-84 (Oct 1991) ISSN: 0003-2999 [Print] UNITED STATES
PMID1897763 (Publication Type: Journal Article, Research Support, Non-U.S. Gov't)
Chemical References
  • Amides
  • Anesthetics, Local
  • Lactates
  • Thiamylal
  • ropivacaine
  • Norepinephrine
  • Bupivacaine
  • Epinephrine
Topics
  • Amides (administration & dosage, blood, toxicity)
  • Anesthetics, Local (administration & dosage, blood, toxicity)
  • Animals
  • Blood Pressure (drug effects)
  • Bupivacaine (administration & dosage, blood, toxicity)
  • Dogs
  • Epinephrine (blood, therapeutic use)
  • Heart Rate (drug effects)
  • Hypotension (chemically induced, drug therapy)
  • Injections, Intravenous
  • Lactates (blood)
  • Male
  • Norepinephrine (blood)
  • Random Allocation
  • Respiration, Artificial
  • Seizures (chemically induced, therapy)
  • Thiamylal (administration & dosage, therapeutic use)

Join CureHunter, for free Research Interface BASIC access!

Take advantage of free CureHunter research engine access to explore the best drug and treatment options for any disease. Find out why thousands of doctors, pharma researchers and patient activists around the world use CureHunter every day.
Realize the full power of the drug-disease research network!


Choose Username:
Email:
Password:
Verify Password: